Alert archive / California / Red Flag Warnings in 2016

Red Flag Warning 22, NWS Medford, OR

September 19, 2016Modoc County, California

NWS Medford, OR issued this red flag warning at Sep 19, 2016, 12:39 PM PDT for Modoc County, California. It took effect at Sep 20, 2016, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2016, 12:39 PM PDT (19:39 UTC)
In effect from
Sep 20, 2016, 2:00 PM PDT
Expired
Sep 20, 2016, 8:00 PM PDT
In force
6 hr
Issued by
NWS Medford, OR

County Modoc County, CA

The radar

The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

143 
WWUS86 KMFR 191939
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1239 PM PDT MON SEP 19 2016

CAZ285-201200-
/O.NEW.KMFR.FW.W.0022.160920T2100Z-160921T0300Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
1239 PM PDT MON SEP 19 2016

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT TUESDAY FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285...

* IMPACTS: STRONG, GUSTY WIND WITH LOW RELATIVE HUMIDITY AND HIGH
  FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF
  NEW AND EXISTING FIRES.

* AFFECTED AREA: IN NORTHERN CA...FIRE WEATHER ZONE 285. THIS IS
  PRIMARILY THE EAST HALF OF MODOC COUNTY. WHILE CONDITIONS WILL
  BE MOST CRITICAL IN THE VALLEYS...THIS DOES INCLUDE THE WARNER
  MOUNTAINS WHERE WINDS WILL BE THE STRONGEST.

* COUNTIES AFFECTED: IN NORTHERN CA...MODOC.

* WIND: WEST TO SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 35 MPH IN
  THE VALLEYS. SOUTHWEST 20 TO 30 MPH WITH GUSTS TO 40 MPH IN THE
  MOUNTAINS.

* HUMIDITY: 10 TO 15 PERCENT IN THE VALLEYS...15 TO 20 PERCENT IN
  THE MOUNTAINS.

* VIEW THE HAZARD AREA IN DETAIL AT
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.

STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE NEW AND
EXISTING FIRES TO SPREAD VERY RAPIDLY.

&&

$$

-WRIGHT

VISIT US AT WWW.WEATHER.GOV/MEDFORD
3 follow-up statements
172 
WWUS86 KMFR 201128
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
428 AM PDT TUE SEP 20 2016


CAZ285-210300-
/O.CON.KMFR.FW.W.0022.160920T2100Z-160921T0300Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
428 AM PDT TUE SEP 20 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT
TUESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE
285...

* IMPACTS: STRONG... GUSTY WIND WITH LOW RELATIVE HUMIDITY AND
  HIGH FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT 
  SPREAD OF NEW AND EXISTING FIRES. 

* AFFECTED AREA: IN NORTHERN CA...FIRE WEATHER ZONE 285. THIS 
  IS PRIMARILY THE EAST HALF OF MODOC COUNTY. WHILE CONDITIONS 
  WILL BE MOST CRITICAL IN THE VALLEYS...THIS DOES INCLUDE THE 
  WARNER MOUNTAINS WHERE WINDS WILL BE THE STRONGEST.

* COUNTIES AFFECTED: IN NORTHERN CA...MODOC.

* WIND: WEST TO SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 35 MPH IN 
  THE VALLEYS. SOUTHWEST 20 TO 30 MPH WITH GUSTS TO 40 MPH IN 
  THE MOUNTAINS.

* HUMIDITY: 10 TO 15 PERCENT IN THE VALLEYS...15 TO 20 PERCENT 
  IN THE MOUNTAINS. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.

STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE NEW AND
EXISTING FIRES TO SPREAD VERY RAPIDLY.

&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD
577 
WWUS86 KMFR 202047
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
147 PM PDT TUE SEP 20 2016


...DRY AND GUSTY CONDITIONS CONTINUE TODAY IN MODOC COUNTY AS A
LOW PRESSURE SYSTEM APPROACHES THE REGION. WE'RE EXPECTING THESE
CONDITIONS TO CONTINUE TOMORROW OVER A SMALLER AREA IN MODOC
COUNTY...

CAZ285-211300-
/O.NEW.KMFR.FW.W.0023.160921T2000Z-160922T0200Z/
/O.CON.KMFR.FW.W.0022.160920T2100Z-160921T0300Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
147 PM PDT TUE SEP 20 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285...
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM PDT WEDNESDAY FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285...

* IMPACTS: STRONG, GUSTY WIND WITH LOW RELATIVE HUMIDITY AND HIGH FIRE
  DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF NEW AND
  EXISTING FIRES.

* AFFECTED AREA: IN FIRE WEATHER ZONE 285... MUCH OF MODOC COUNTY
  TODAY. SOUTH EAST CORNER OF MODOC COUNTY TOMORROW.

* WIND: WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH TODAY AND
  TOMORROW.

* HUMIDITY: 13 TO 18 PERCENT.

* VIEW THE HAZARD AREA IN DETAIL AT
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
  WILL OCCUR SHORTLY. 

* STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW FIRES
  TO SPREAD VERY RAPIDLY.

* ONE LESS SPARK, ONE LESS WILDFIRE

&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD
031 
WWUS86 KMFR 210308
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
808 PM PDT TUE SEP 20 2016

...DRY AND GUSTY CONDITIONS ARE EXPECTED AGAIN WEDNESDAY IN MODOC
COUNTY AS A LOW PRESSURE SYSTEM GRADUALLY MOVES INTO THE REGION....

CAZ285-211515-
/O.EXP.KMFR.FW.W.0022.000000T0000Z-160921T0300Z/
/O.CON.KMFR.FW.W.0023.160921T2000Z-160922T0200Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
808 PM PDT TUE SEP 20 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 7 PM PDT
WEDNESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE
285...

...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WIND WITH
LOW RH FOR FIRE WEATHER ZONE 285...

* AFFECTED AREA: IN FIRE WEATHER ZONE 285... SOUTHEAST CORNER OF
  MODOC COUNTY TOMORROW.

* WIND: WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* HUMIDITY: 13 TO 18 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER 
  CONDITIONS WILL OCCUR SHORTLY. 

* STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW
  FIRES TO SPREAD VERY RAPIDLY. 

* ONE LESS SPARK... ONE LESS WILDFIRE


&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Sep 19, 9:46 AM PDT, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 19, 9:46 AM PDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Medford OR
946 AM PDT MON SEP 19 2016

.UPDATE...
Updated sky cover and weather this morning to account for the low
clouds and fog mostly associated with the marine layer. Also
removed clouds from areas where guidance over-predicted them.
Otherwise, no changes have been made.

&&

.DISCUSSION...
With the main band of upper level west winds with the jet stream
over northern Oregon and Washington, our forecast area lies under
high pressure this morning. Rain and onshore flow yesterday has
resulted in low clouds and fog over portions of Coos and Douglas
Counties this morning and this will take until early afternoon to
burn off in some areas.

The three areas we'll be focused on this morning are winds on the
east side tomorrow, showers Wednesday into Thursday with an upper
level cold trough moving over us, and possible frost for some west
side locations mid-late week. BTL

&&

.AVIATION...19/12Z TAF CYCLE...VFR will prevail south and east of
the Umpqua Divide this morning. Some mid and high clouds,
however,may occur at times. Expect a mix of MVFR/IFR CIGS along the
coast and into the Umpqua Valley. Some LIFR visibilities and
ceilings will develop along the coast and offshore overnight and
persist until around 18z. -Schaaf/Spilde

&&

.MARINE...Updated 129 AM PDT Monday 19 September
2016...Current buoy observations support the current forecast of
moderate west swell of 6-8 feet affecting the waters this morning
with conditions remaining below small craft advisory levels. North
winds will gradually increase today and seas will become both wind
driven with a moderate west swell at 12 seconds. This will generate
conditions hazardous to small craft from west of Nesika Beach
southward and beyond about 5 NM from shore. A smaller area of
warning level seas near 10 feet is expected from about 8 to 25 NM
from shore Monday afternoon and evening. Winds and seas will lower
slightly on Tuesday, but also remain hazardous to small craft
south of Pistol River and beyond 10 NM from shore. By Wednesday
and Thursday, winds and seas should subside below advisory levels
over the entire waters. Another longer period west swell may
arrive Friday night into Saturday. -Schaaf/Spilde

&&

.FIRE WEATHER...245 AM Monday 1( September 2016...The only
significant fire weather concern through Tuesday will be gusty
afternoon and evening west winds on the east side. The combination
of winds and humidity are not expected to reach red flag criteria,
but conditions will be near critical in places, especially in Modoc
County.

Late Tuesday into Wednesday and upper level trough will move into
the area. A closed upper low will develop over the area Wednesday
night and persist through Thursday. The low will gradually shift
east late Thursday and Thursday night. This pattern will bring
cooler and more moist conditions to the area. Expect a chance for
showers Wednesday night and Thursday with the low over the area.
Models show the highest chance for precipitation over the Cascades
and to the east on Thursday. Cold air aloft with this low in place
will result in some weak instability on the east side Thursday
afternoon. This may lead to some heavier showers at times for areas
east of the Cascades. Also have added a slight chance for
thunderstorms over Modoc and Southern Lake counties on Thursday
afternoon and evening. -CC

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...
- Small Craft Advisory until 11 PM PDT Tuesday for PZZ356-376.
- Hazardous Seas Warning from 3 PM this afternoon to 1 AM PDT
  Tuesday for PZZ356-376.

BTL/CC/BPN

Nearby

Red Flag Warnings in California, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.